question-icon

Do Steroids Cause Gastrointestinal Bleeding?

default
Posted on Sat, 28 Oct 2017
Question: Had first set of cortisone shots 3 weeks ago. Second round of shots 2 days go. I have had rectal bleeding since first shot s. Problem is I have had episodes of bleeding for last 35 years. Seems seasonal. Like clock work...end of Sept,middle of Dec,and around XXXXXXX It last normal for day or two then stops. Problem is since I started these shots. It has lasted for 4 weeks instead of usual 2 or 3 days. Years ago a DR told me it was seasonal colitis?? So I never really was concerned Except now. Since getting the shots for back injuries. It seems to be continuing. Should I be concerned? Should I have last of the 3 injections??
doctor
Answered by Dr. Antoneta Zotaj (45 minutes later)
Brief Answer:
Possible causes and needed checks are explained

Detailed Answer:
Hello,
Thank you for asking at healthcaremagic.

I carefully read your question and understand your concern.

Steroids generally might cause Gastrointesinal bleeding due to the effects on the stomach inner layers and generally that bleeding is not bright red when it is brought out with stools but dark black. If there is a lot of amount of stomach bleeding might sometimes come out as bright red color with stools, which is less likely in your case as you can not bleed massively for a long time.
As for the bowels the steroids do not cause any bleeding with them and are generally used to treat some diseases that cause bowel bleeding.

Hemorrhoids are a very innocent cause of bleeding with bowel and easily treated and might be the reason for the bleeding in your case but you will need to talk with your doctor to have a check.

No matter if the bleeding is related to the steroid shot or not recommendations say that whenever there is a rectal bleeding (bleeding with stools) there is a need for colonoscopy to evaluate the bowel so you might need to have a check with your doctor to see if you can plan a colonoscopy. This would visualize the inner layers of your bowel and tell us if the cause is due to a certain condition there. Also if the colonoscopy is normal an upper endoscopy to visualize your stomach and upper part of the small bowel might be advisable also.

So to conclude i would say:
1. please talk to your doctor to see the possiblity of have stomach and bowel endoscopies
2. steroids and the bleeding might be related or not- this is hard to be sure unless checks are done for that.
3. please don't delay the visit with your GP, whenever there is bleeding a doctor needs to evaluate the amount of bleeding and how much is your hemoglobine so a CBC might be needed to evaluate how you are doing and than the rest of the test for the diagnosis are needed.

I hope this is helpful and answers to your questions but please feel free to reply in case anymore clarification is needed on this.

Kind regards,

Antoneta Zotaj, MD
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
Answered by
Dr.
Dr. Antoneta Zotaj

General & Family Physician

Practicing since :2004

Answered : 4436 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Do Steroids Cause Gastrointestinal Bleeding?

Brief Answer: Possible causes and needed checks are explained Detailed Answer: Hello, Thank you for asking at healthcaremagic. I carefully read your question and understand your concern. Steroids generally might cause Gastrointesinal bleeding due to the effects on the stomach inner layers and generally that bleeding is not bright red when it is brought out with stools but dark black. If there is a lot of amount of stomach bleeding might sometimes come out as bright red color with stools, which is less likely in your case as you can not bleed massively for a long time. As for the bowels the steroids do not cause any bleeding with them and are generally used to treat some diseases that cause bowel bleeding. Hemorrhoids are a very innocent cause of bleeding with bowel and easily treated and might be the reason for the bleeding in your case but you will need to talk with your doctor to have a check. No matter if the bleeding is related to the steroid shot or not recommendations say that whenever there is a rectal bleeding (bleeding with stools) there is a need for colonoscopy to evaluate the bowel so you might need to have a check with your doctor to see if you can plan a colonoscopy. This would visualize the inner layers of your bowel and tell us if the cause is due to a certain condition there. Also if the colonoscopy is normal an upper endoscopy to visualize your stomach and upper part of the small bowel might be advisable also. So to conclude i would say: 1. please talk to your doctor to see the possiblity of have stomach and bowel endoscopies 2. steroids and the bleeding might be related or not- this is hard to be sure unless checks are done for that. 3. please don't delay the visit with your GP, whenever there is bleeding a doctor needs to evaluate the amount of bleeding and how much is your hemoglobine so a CBC might be needed to evaluate how you are doing and than the rest of the test for the diagnosis are needed. I hope this is helpful and answers to your questions but please feel free to reply in case anymore clarification is needed on this. Kind regards, Antoneta Zotaj, MD